Q. Can a person have symptoms of anorexia without being anorexic?

Answered by
Dr. Suresh Kumar G D
and medically reviewed by Dr. Vinodhini. J
This is a premium question & answer published on Mar 24, 2020 and last reviewed on: Apr 01, 2020

Hi doctor,

I am a 21-year-old female, 129.14 lbs. Over a year ago, I was diagnosed with anorexia (eating disorder) by my initial counselor and I have been under-recovery for the same for over a year. During the course of my recovery, I had to change my therapist. The new therapist, recently, during one of our session told me that I do not have anorexia but just an eating disorder. However, all my symptoms are that of anorexia, restricting food intake, starving and inducing vomiting. I have lost my weight from 73 kg to 58 kg. I have been confused, immensely, since then regarding what illness do I really have?

My query is can a person show symptoms of anorexia but not be anorexic? Can they just have an eating disorder? What is that even supposed to mean? I have also been diagnosed with PTSD, depression (mild), anxiety. I am currently on Flunile 50 mg, T-spenzo 1 mg.

Dr. Suresh Kumar G D

Child Health Paediatrics Psychiatry
#

Hello,

Welcome to icliniq.com.

Anorexia is a type of eating disorder where the weight is 85 % or below the normal range. In addition to eating disorder symptoms like restricted food intake, self-induced vomiting, menstrual disturbances, etc., the body weight has to be 15% below normal to diagnose anorexia nervosa.

Based on your reported weight and height, your body weight and BMI (body mass index) fall within the normal range. Perhaps that is why your counselor may have said it is an eating disorder and not anorexia nervosa.

Irrespective of this technicality, it is important to get appropriate treatment to address the eating disorder cognitions and behavior which is important. If you are still having self-induced vomiting discuss with your counselor /doctor about having a blood test and physical examination to ascertain your physical health status.

I hope this helps.


Was this answer helpful?

 | 

Ask a QueryAsk a Query Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


Is taking 350 mg of Unisom safe or lethal?

Query: Hello doctor, My friend took a little more sleeping aid than usual (not suicidal) and I was wondering whether 350 mg of Unisom (Doxylamine succinate) is safe or lethal. He is showing signs of being super sleepy. He has a history of depression and drug addiction.  Read Full »

I have weight loss due to digestion issues. How to gain the weight back?

Query: Hello doctor, I am suffering from digestion issues, mostly bloating, from more than seven months. While taking medicines, I was feeling fine, and once I stopped them, my symptoms recurred. My present symptoms include indigestion, constipation, improper motions, low appetite, weight loss, inabilit...  Read Full »

Can vomiting cause eye pain and bruising?

Query: Hello doctor, My friend started vomiting last night and I noticed that his eyelids were red and bruised. Is there something else besides the vomiting that could have caused the bruised eyelids?  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask a Psychiatrist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.